Sleep is essential for good health. But when you're having a hard time staying asleep, turning to a sleep aid for help might be the only option. While these pills can be helpful in the short term, there are risks associated with taking them. Not many people realize that sleeping pills can also be dangerous if not taken responsibly and even deadly if taken in excess.
To answer the question of whether there is a risk of overdose if you take too many sleeping pills, the answer is yes. Yes, taking more than the recommended dosage can lead to overdose.
So, before taking any prescription or over-the-counter medication, it’s important to understand all the possible side effects and dangers. In this blog post, we’ll look at what an overdose on sleeping pills looks like and how you can avoid accidental abuse.
Can You Die from Sleeping Pills Overdose?
Yes, a sleeping pill overdose can cause death. An overdose of sleeping pills occurs when someone takes more than the recommended dosage. If you are taking prescription medications to help you sleep, make sure to follow the prescription properly to avoid accidental overdose.
The risk of overdose is particularly high if you take multiple types of sleep medications at once or mix them with alcohol or other drugs. There have been many instances wherein people drink alcohol and mix them with sleeping pills unthinkingly, leading them to overdose and even die. This combination significantly increases the risk of experiencing an overdose and should therefore be avoided at all costs.
What Happens When You Overdose on Sleeping Pills?
Sleeping pills are classified as sedative-hypnotics. A sedative hypnotic is a central nervous system depressant that slows down brain activity. If you take too many sleeping pills, this can be dangerous because your body can become overly sedated and not be able to regulate its own life-sustaining functions, such as heart rate and breathing.
When someone takes too many sleeping pills, they may experience a range of side effects. The side effects of sleeping pills may include dizziness, nausea and vomiting, confusion, memory loss, and impaired coordination.
Overdosing on sleeping pills can also cause serious problems such as irregular heart rhythm and seizures that require immediate medical attention. In extreme cases, an overdose can lead to coma or even death due to respiratory depression (slowed breathing).
How to Treat Sleeping Pill Overdose?
A sleeping pill overdose can be a serious medical emergency. If you suspect someone has overdosed on sleeping pills, it is important to seek help right away from Poison Control or a medical professional. Treatment for sleeping pill overdose typically involves the use of a stomach pump and activated charcoal.
A stomach pump, also known as gastric lavage, is a procedure used to remove toxic substances from the stomach. Activated charcoal is another treatment option for sleeping pill overdose. Activated charcoal works by binding to toxins in the body and preventing them from being absorbed into the bloodstream.
It is important to note that while these treatments may be effective in treating sleeping pill overdose, they should only be used under medical supervision.
If you suspect someone has overdosed on sleeping pills, seek help right away from Poison Control or a medical professional for proper care and treatment.
How to Avoid Sleeping Pill Overdose?
The best way to avoid a sleeping pill overdose is to always follow your doctor’s instructions regarding dosage and frequency of use. Never take more than what has been prescribed by your physician and never take any medication with alcohol or other sedatives.
If you find yourself needing more of the medication than originally prescribed or that the drug is no longer taking effect, speak to your doctor first. Do not try to self-medicate or take more than your dose. Many sleeping pill users just increase the dosage thinking that this will solve their problem, but it will only build up their tolerance for the drug. This means needing more and more of the medication to get any effect.
It’s also important to keep track of how many pills you take and when they were taken. Storing them in a safe place away from children and other people who may accidentally overdose can help reduce the risk of an accidental overdose.
Get Help for Sleeping Pill Addiction in Beverly Hills
While sleeping pills can be helpful when used occasionally to fall asleep and with a doctor's supervision, using these medications long-term can lead to serious health risks. If you find yourself developing a dependency on sleeping pills, seek help from an addiction specialist right away.
At Safe Haven Recovery in Beverly Hills, we can provide the care and support you need for a successful recovery from substance abuse. We have expert and comprehensive treatment programs that will focus on your physical and mental health. We can help you with detoxing from the drugs and manage potential withdrawal symptoms that may occur.
Contact us today to learn more and get the help you deserve.